Texas, 2004

Flash Flood in Texas, May 1, 2004

May 1, 2004 · NWS SHV · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 1, 5:55 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 1, 5:55 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
655 AM CDT SAT MAY 1 2004

.DISCUSSION...
WILL UPDATE SHORTLY FOR REMOVAL SEVERE THUNDERSTORM WATCH THAT ENDS
AT 7AM FROM ZONES. (NO. 139) WATCH SEVERE THUNDERSTORM WATCH NO. 140
CONTINUES THROUGH 9 AM...AND A FLOOD WATCH ALSO CONTINUES THROUGH
TODAY FOR A GOOD PORTION OF THE AREA.

&&

.PREVIOUS POINT TEMPS/POPS...
SHV  73  50  71  48 / 100  30   0   0
MLU  75  52  70  47 /  80  40  10   0
TXK  68  48  72  48 / 100  20   0   0
TYR  68  47  73  49 / 100  20   0   0
LFK  73  49  73  49 /  80  30   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH FOR TODAY FOR AR ZONES 60-61-70>73.
LA...FLOOD WATCH FOR TODAY ALL N LA ZONES.
OK...NONE.
TX...FLOOD WATCH FOR TODAY FOR ZONES 125-126-136>138-149>153-
165>167.

&&

20
Hazardous weather outlook, May 1, 5:00 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT SAT MAY 1 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-011700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT SAT MAY 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
A STRONG UPPER LEVEL SYSTEM AND ASSOCIATED COLD FRONT WILL CONTINUE
TO MOVE THROUGH THE FORECAST AREA TODAY...AND IS EXPECTED TO PUSH
THROUGH THE MAJORITY OF THE AREA BY THIS EVENING.  SOME
THUNDERSTORMS MAY BECOME SEVERE AS THEY MOVE ACROSS THE AREA...WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS.  ALSO...VERY
HEAVY RAINFALL COULD OCCUR ACROSS THE REGION TODAY...AS THE FRONT
MOVES SLOWLY THROUGH THE REGION...ALLOWING SHOWERS AND THUNDERSTORMS
TO MOVE OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED TODAY ACROSS THE SOUTHEAST HALF OF THE AREA.

20

In the hours before

Local storm report, May 1, 4:23 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
523 AM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             MOUNT VERNON            33.17N 95.22W
05/01/2004  0.75 INCH        FRANKLIN           TX   LAW ENFORCEMENT

1230 AM     TSTM WND DMG     5 W WINNSBORO           32.96N 95.38W
05/01/2004                   WOOD               TX   LAW ENFORCEMENT

            TREES DOWN OVER HIGHWAY 515 OVER NORTHERN WOOD COUNTY

0120 AM     TSTM WND DMG     2 NW DAINGERFIELD       33.05N 94.75W
05/01/2004                   MORRIS             TX   LAW ENFORCEMENT

            TREES DOWN OVER FM1400

0130 AM     TSTM WND DMG     2 N HUGHES SPRINGS      33.03N 94.63W
05/01/2004                   CASS               TX   AMATEUR RADIO

            TREES DOWN OVER HIGHWAY 161

0155 AM     TSTM WND DMG     NEW BOSTON              33.46N 94.42W
05/01/2004                   BOWIE              TX   TRAINED SPOTTER

            AWNING BLOWN OFF A BUILDING IN NEW BOSTON

0208 AM     TSTM WND DMG     TEXARKANA               33.45N 94.02W
05/01/2004                   MILLER             AR   LAW ENFORCEMENT

            POWER LINES DOWN THROUGHOUT TEXARKANA...RESULTING IN
            POWER OUTAGES

0208 AM     TSTM WND DMG     TEXARKANA               33.45N 94.02W
05/01/2004                   MILLER             AR   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT TEXARKANA

0345 AM     FLASH FLOOD      8 W TYLER               32.33N 95.44W
05/01/2004                   SMITH              TX   LAW ENFORCEMENT

            HIGH WATER OVER HIGHWAY 64 NEAR THE SMITH/HENDERSON
            COUNTY LINE

0415 AM     HAIL             1 E TATUM               32.31N 94.50W
05/01/2004  0.75 INCH        PANOLA             TX   NWS EMPLOYEE

&&

15
Special weather statement, May 1, 4:38 AM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
538 AM CDT SAT MAY 1 2004

ARZ060-061-070>072-LAZ001>003-010-TXZ112-125-126-136>138-149>153-165-
011200-
ANGELINA-BOSSIER-CADDO-CASS-CHEROKEE-COLUMBIA-DE SOTO-GREGG-HARRISON-
HEMPSTEAD-LAFAYETTE-MARION-MILLER-NACOGDOCHES-NEVADA-PANOLA-RUSK-
SHELBY-SMITH-UPSHUR-WEBSTER-
538 AM CDT SAT MAY 1 2004

...SEVERE THUNDERSTORM WATCH NUMBER 139 CONTINUES IN EFFECT
UNTIL 700 AM CDT SATURDAY FOR PARTS OF SOUTHWEST ARKANSAS...
FAR NORTHWEST LOUISIANA...AND FOR CENTRAL AND NORTHEAST TEXAS...

DOPPLER WEATHER RADAR IN SHREVEPORT INDICATED A LARGE AREA OF
SHOWERS AND THUNDERSTORMS OVER THE FOUR STATE REGION. MAIN THREAT
OF SEVERE WEATHER WOULD BE SOUTHEAST OF AN EL DORADO ARKANSAS TO
HOMER...MINDEN...SHREVEPORT...AND BETHANY LOUISIANA...AND CARTHAGE...
HENDERSON...AND JACKSONVILLE TEXAS LINE. THE STRONGER
THUNDERSTORMS AND HEAVIER RAINFALL WILL EXTEND FROM BOSSIER CITY
TO SHREVEPORT...AND WEST INTO NORTHEAST TEXAS TO NEAR CARTHAGE...
MOUNT ENTERPRISE...AND RUSK.

ARZ073-LAZ004>006-011>014-017>019-TXZ166-167-011400-
BIENVILLE-CLAIBORNE-JACKSON-LINCOLN-NATCHITOCHES-OUACHITA-
RED RIVER LA-SABINE LA-SABINE TX-SAN AUGUSTINE-UNION AR-UNION LA-
WINN-
538 AM CDT SAT MAY 1 2004

...SEVERE THUNDERSTORM WATCH NUMBER 140 WILL REMAIN IN EFFECT FOR
PARTS OF SOUTHERN ARKANSAS...NORTHERN LOUISIANA...AND A SMALL
PART OF EAST CENTRAL TEXAS UNTIL 900 AM CDT...

THE WATCH EXTENDED EAST OF A LINE FROM NEAR EL DORADO ARKANSAS TO
HOMER...RINGGOLD...COUSHATTA...AND PLEASANT HILL AND ZWOLLE
LOUISIANA...AND SAN AUGUSTINE TEXAS. THE WATCH DOES NOT INCLUDE
THE PARISHES OF GRANT...LA SALLE...AND CALDWELL.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE OVER NORTHWEST
AND NORTH CENTRAL LOUISIANA. A SEVERE THUNDERSTORM WATCH MEANS
CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE
WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS. THE STRONGER THUNDERSTORMS WILL HAVE THE POTENTIAL
TO PRODUCE RAINFALL AMOUNTS TO NEAR ONE INCH WITH TWO INCHES
POSSIBLE.

06
Local storm report, May 1, 5:01 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
601 AM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND DMG     5 E MOUNT PLEASANT      33.17N 94.89W
05/01/2004                   TITUS              TX   LAW ENFORCEMENT

            SEVERAL TREES DOWN AROUND COUNTY.

&&

20
Special weather statement, May 1, 5:40 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
640 AM CDT SAT MAY 1 2004

ARZ060-061-070>072-LAZ001>003-TXZ112-125-126-136>138-011200-
BOSSIER-CADDO-CASS-COLUMBIA-GREGG-HARRISON-HEMPSTEAD-LAFAYETTE-
MARION-MILLER-NEVADA-SMITH-UPSHUR-WEBSTER-
640 AM CDT SAT MAY 1 2004

...AT 640 AM CDT...SEVERE THUNDERSTORM WATCH NUMBER 139 HAS BEEN
CANCELED FOR PARTS OF NORTHEAST TEXAS...AND SOUTHWEST ARKANSAS...

THE STRONGER THUNDERSTORMS HAVE MOVED SOUTHEAST OF THE AREA...
HOWEVER SHOWERS AND ISOLATED THUNDERSTORM CONTINUED.

ARZ073-011200-
UNION AR-
640 AM CDT SAT MAY 1 2004

...AT 640 AM CDT...SEVERE THUNDERSTORM WATCH NUMBER 140 HAS BEEN
CANCELED FOR PARTS OF SOUTH CENTRAL ARKANSAS...WHICH INCLUDED
UNION COUNTY...

THE STRONGER THUNDERSTORMS HAVE MOVED SOUTHEAST OF THE AREA...
HOWEVER SHOWERS AND ISOLATED THUNDERSTORM WILL CONTINUE.

LAZ010-TXZ149>153-165-011400-
ANGELINA-CHEROKEE-DE SOTO-NACOGDOCHES-PANOLA-RUSK-SHELBY-
640 AM CDT SAT MAY 1 2004

...SEVERE THUNDERSTORM WATCH NUMBER 139 CONTINUES IN EFFECT
UNTIL 700 AM CDT SATURDAY FOR PARTS OF NORTHWEST LOUISIANA...AND FOR
PARTS OF NORTHEAST TEXAS...

DOPPLER WEATHER RADAR IN SHREVEPORT INDICATED A LARGE AREA OF
SHOWERS AND THUNDERSTORMS OVER THE FOUR STATE REGION. MAIN THREAT
OF SEVERE WEATHER WOULD BE SOUTHEAST OF A HOMER ...TO HEFLIN AND
LONGSTREET LOUISIANA...AND GARY CITY AND JACKSONVILLE TEXAS LINE.
THE STRONGER THUNDERSTORMS AND HEAVIER RAINFALL WILL EXTEND ALONG
AND SOUTHEAST OF THIS LINE.

LAZ004>006-011>014-017>019-TXZ166-167-011400-
BIENVILLE-CLAIBORNE-JACKSON-LINCOLN-NATCHITOCHES-OUACHITA-
RED RIVER LA-SABINE LA-SABINE TX-SAN AUGUSTINE-UNION LA-WINN-
640 AM CDT SAT MAY 1 2004

...SEVERE THUNDERSTORM WATCH NUMBER 140 WILL REMAIN IN EFFECT FOR
PARTS OF NORTHERN LOUISIANA...AND A SMALL PART OF EAST CENTRAL TEXAS
UNTIL 900 AM CDT...

THE WATCH EXTENDED EAST OF A LINE FROM NEAR HOMER TO RINGGOLD...HALL
SUMMIT...AND PEASANT HILL LOUISIANA AND SAN AUGUSTINE TEXAS.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE OVER NORTHWEST
AND NORTH CENTRAL LOUISIANA AND THE EAST TEXAS LAKES AREA OF EAST
TEXAS. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE
AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. THE STRONGER
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL THE
SIZE OF PENNIES...GUSTY WINDS TO NEAR 40 MPH...AND RAINFALL
AMOUNTS TO NEAR ONE INCH WITH TWO INCHES POSSIBLE.

06
Special weather statement, May 1, 6:02 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
702 AM CDT SAT MAY 1 2004

LAZ010-TXZ149>153-165-01120-
ANGELINA-CHEROKEE-DE SOTO-NACOGDOCHES-PANOLA-RUSK-SHELBY-
702 AM CDT SAT MAY 1 2004

...SEVERE THUNDERSTORM WATCH NUMBER 139 HAS EXPIRED...FOR
PARTS OF NORTHWEST LOUISIANA...AND FOR PARTS OF NORTHEAST TEXAS...

DOPPLER WEATHER RADAR IN SHREVEPORT INDICATED A LARGE AREA OF
SHOWERS AND THUNDERSTORMS OVER THE FOUR STATE REGION.  THE
STRONGER THUNDERSTORMS AND HEAVIER RAINFALL WILL CONTINUE
SOUTH OF A CUSHING TO TENAHA TEXAS AND MANSFIELD TO
COUSHATTA...AND FARMERVILLE LOUISIANA LINE.

LAZ004>006-011>014-017>019-TXZ166-167-011400-
BIENVILLE-CLAIBORNE-JACKSON-LINCOLN-NATCHITOCHES-OUACHITA-
RED RIVER LA-SABINE LA-SABINE TX-SAN AUGUSTINE-UNION LA-WINN-
702 AM CDT SAT MAY 1 2004

...SEVERE THUNDERSTORM WATCH NUMBER 140 WILL REMAIN IN EFFECT FOR
PARTS OF NORTHERN LOUISIANA...AND A SMALL PART OF EAST CENTRAL TEXAS
UNTIL 900 AM CDT...

THE WATCH EXTENDED EAST OF A LINE FROM NEAR HOMER TO
BIENVILLE...COUSHATTA...AND PEASANT HILL LOUISIANA...AND SAN
AUGUSTINE TEXAS LINE. THE STRONGER THUNDERSTORMS...GENERALLY EAST OF
THIS LINE...WILL HAVE THE POTENTIAL TO PRODUCE HAIL TO THE SIZE
OF A PENNY...GUSTY WINDS TO NEAR 40 MPH...AND RAINFALL AMOUNTS
TO NEAR ONE INCH...WITH TWO INCHES POSSIBLE.

06
Local storm report, May 1, 6:50 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
750 AM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      HENDERSON               32.16N 94.80W
05/01/2004                   RUSK               TX   LAW ENFORCEMENT

            HIGH WATER OVER NUMEROUS COUNTY ROADS.

0630 AM     FLASH FLOOD      JACKSONVILLE            31.97N 95.26W
05/01/2004                   CHEROKEE           TX   LAW ENFORCEMENT

            HIGH WATER ON CNTY RD 4116.

0630 AM     FLASH FLOOD      JACKSONVILLE            31.97N 95.26W
05/01/2004                   CHEROKEE           TX   LAW ENFORCEMENT

            3 TO 5 INCHES OF WATER OVER HWY 135.

0630 AM     FLASH FLOOD      2 S RUSK                31.77N 95.15W
05/01/2004                   CHEROKEE           TX   LAW ENFORCEMENT

            WATER COVERED THE BRIDGE ON HWY 1610.

&&

20

The radar

The Shreveport radar (KSHV), 79 km away, was scanning. The volume nearest the first event began at 13:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
May 1, 7:20 AM CST to 10:00 AM CST
Where
Shelby County, Timpson
Reported by
GENERAL PUBLIC
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Hwy 59 and 87 were closed due to high water across them.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394385.